Funnel Cloud, St. Johns
- When
- July 12, 5:00 PM EST
- Where
- St. Johns County, Elkton
- Reported by
- Trained Spotter
- Coordinates
- 29.780, -81.430
A narrow funnel cloud was reported with a thunderstorm west of St. Augustine. Radar estimated location.
High pressure ridge axis across south FL lifted a weak warm front along the Altamaha river northward. Moist southwest flow and slightly faster storm motion led to storms developing off the Gulf of mexico into the suwannee valley in the morning and then pushed northeastward in the early afternoon with more numerous storms progressing through inland southeast Georgia towards the Georgia coast and…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
High pressure ridge axis across south FL lifted a weak warm front along the Altamaha river northward. Moist southwest flow and slightly faster storm motion led to storms developing off the Gulf of mexico into the suwannee valley in the morning and then pushed northeastward in the early afternoon with more numerous storms progressing through inland southeast Georgia towards the Georgia coast and also along portions of the northeast Florida coast along the pinned Atlantic seabreeze. Stronger storms developed along the sea breeze merger along the I-95 corridor producing street flooding, penny size hail and a funnel cloud.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 12, 3:37 PM EST, 1 hour 23 minutes earlier.
Area Forecast Discussion National Weather Service Jacksonville FL 437 PM EDT Tue Jul 12 2022 .NEAR TERM [Through Tonight]... Moist southwest flow and slightly faster storm motion has allowed more scattered showers and storms to quickly develop off the Gulf of mexico into the suwannee valley today and push NE early this afternoon with more numerous storms progressing through inland SE GA towards the GA coast and also along portions of the NE FL coast along the pinned Atlantic seabreeze. The swift nature of the storms has left less rainfall over affected areas compared to days past with only 0.25 to 0.50 inch amounts observed thus far in the wake of today's activity. Another 0.25 or so may fall where storms have yet to move across, but the threat for locally heavy rains is much less diminished through this early evening. However, brief wind gusts 40-55 mph are still possible along with frequent lighting due to the high moisture content of the atmosphere and slightly steeper lapse rates over the region, but chances for severe storms remain low. Otherwise, high pressure ridge axis lies across south FL with a lifting weak warm front now along to just north of the Altamaha, which has allowed the airmass to the south to destabilize and kick off today's storms. Skies will be partly cloudy through sunset over NE FL with highs near normal in the low 90s with mostly cloudy skies over SE GA and a little cooler in the upper 80s to near 90F. Breezier SW winds behind the gulf seabreeze and the Atlantic seabreeze 10-15 mph with gusts to 20-25 mph will subside after sunset to less than 5 mph inland and 5-10 mph at the coast. Tonight, shower and storms should quickly end over much of the area with partly cloudy skies for most with mostly clear skies over north central FL thanks to some drier air moving in and mostly cloudy skies staying near and south of the lifting front near the Altamaha river basin. Lows will be near normal, generally in the mid 70s. .SHORT TERM [Wednesday Through Thursday Night]... High pressure at the surface and aloft will be SE of the region to begin the period with a relatively drier day over much of the area on Wednesday due to the influence of slightly drier air placing PWATs in the 1.6-1.9 inch range which is near climatology for early-mid July with only isolated to scattered coverage of showers and storms expected. Winds will be from the south to southwest with a pinned Atlantic seabreeze staying east of I-95 Wednesday and again into Thursday, but increasing moisture on Thursday will return scattered to numerous showers and storms coverage as a new cold frontal boundary sinks towards the region from the northwest. It should be noted for Thursday that slight cooling mid level temperatures around -7 to -9C may allow for much steeper lapse rates aloft with sufficiently strong diurnal instability to strengthen updrafts and enhance wet downbursts from pulse and seabreeze storms which may yield strong to severe wind gusts 40-60 mph. Also, weak south to SW storm motion will return the threat for locally heavy rainfall through the early evening hours each day. Highs will be above normal on Wednesday in the mid 90s for many areas with low 90s closer towards the Gulf coast and far inland SE GA. Lows will be near to slightly above normal in the mid/upper 70s Wednesday night into Thursday morning and then heat up into the low/mid 90s for the area Thursday afternoon. Max heat index values of up to 105-109 degrees are possible Wednesday and Thursday. .LONG TERM [Friday Through Tuesday]... A frontal boundary will sink south of the southern appalachians into central GA on Friday and stall north of the Altamaha river before weakening into a remnant trough by the end of the weekend. More onshore east southeast flow will be in place as surface high pressure ridge axis moves north into our area. A upper level low, or TUTT feature will move northwest from the Bahamas towards the FL peninsula around the periphery of the Atlantic ridging building east of the region through the weekend, then dissipate as it lifts just NE of the region. This pattern will keep high moisture levels across the region supplied by light southerly flow in the low levels above the surface. Expect numerous to widespread showers and storms through Sunday. Early next week, the surface ridge axis will reform south of the area with south to SW flow prevailing over the region. The end of the period will feature decreasing coverage of showers and storms as somewhat drier air moves in from the Gulf early next week. Temps will start off slightly below normal with highs into the upper 80s through the end of the weekend and then return to near normal values with highs into the low 90s with less cloud cover and storm coverage. && .AVIATION... [Through 18Z Wednesday] Showers and thunderstorms will approach the SGJ terminal shortly after 18Z, with briefly gusty winds up to 30 knots and IFR visibilities during heavier downpours through around 19Z. Convection may impact the rest of the terminals after 19Z, and we included TEMPO groups for briefly gusty winds up to 30 knots and MVFR to IFR visibilities during downpours through around 23Z. Another round of convection may impact GNV towards 00Z, but confidence was too low to include anything other than vicinity coverage at this time. MVFR visibilities will be possible at VQQ after 07Z. Otherwise, VFR conditions should prevail at the regional terminals after 00Z. Outside of thunderstorm activity, west-southwesterly surface winds will remain sustained at 10-15 knots through around 22Z. The Atlantic sea breeze should push across the SGJ and SSI coastal terminals after 20Z, with surface winds shifting to southeasterly around 10 knots. Winds will then shift to southwesterly this evening, with sustained speeds decreasing to around 5 knots or less after 03Z. && .MARINE... A weak pressure pattern will prevail across our local waters through Thursday, as the axis of Atlantic high pressure remains situated across the Florida peninsula. Scattered showers and thunderstorms may push over the near shore waters during the late afternoon and evening hours during the next few days. Meanwhile, a cold front will enter the southeastern states late this week, stalling to the northwest of our local waters before dissipating during the upcoming weekend. Coverage of showers and thunderstorms over our local waters will increase by late this week and into the weekend as the axis of Atlantic high pressure lifts northward across our region. Rip Currents: Moderate risk for NE FL beaches through Wednesday with a low risk at SE GA beaches through Wednesday. && .FIRE WEATHER... Patchy high dispersions expected this afternoon through Wednesday afternoon due to elevated transport winds. && .PRELIMINARY POINT TEMPS/POPS... AMG 73 92 73 91 72 / 20 50 20 70 50 SSI 77 93 78 89 76 / 20 30 30 60 60 JAX 76 95 76 93 74 / 20 20 20 70 50 SGJ 76 94 78 90 75 / 30 30 20 60 40 GNV 73 93 74 92 72 / 10 20 30 80 50 OCF 74 94 75 92 72 / 10 20 30 80 50 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AM...None. &&
Special Weather Statement
National Weather Service Jacksonville FL
401 PM EDT Tue Jul 12 2022
FLZ020-021-GAZ162-122030-
Hamilton FL-Suwannee FL-Echols GA-
401 PM EDT Tue Jul 12 2022
...A strong thunderstorm will impact portions of northwestern
Suwannee, northwestern Hamilton and southwestern Echols Counties
through 430 PM EDT...
At 400 PM EDT, Doppler radar was tracking a strong thunderstorm near
Suwannee River State Park, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Jasper, Jennings, Suwannee River State Park, Blue Springs and
Crossroads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3063 8330 3063 8314 3073 8313 3056 8281
3028 8323 3031 8321 3035 8321 3035 8319
3038 8319 3039 8317 3041 8318 3042 8322
3046 8322 3047 8324 3052 8324 3055 8326
3059 8326 3062 8327
TIME...MOT...LOC 2000Z 214DEG 29KT 3041 8326
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DDSpecial Weather Statement
National Weather Service Jacksonville FL
414 PM EDT Tue Jul 12 2022
GAZ132>135-122045-
Bacon GA-Appling GA-Coffee GA-Jeff Davis GA-
414 PM EDT Tue Jul 12 2022
...Strong thunderstorms will impact portions of northeastern Coffee,
northwestern Bacon, Jeff Davis and northwestern Appling Counties
through 445 PM EDT...
At 413 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near West Green to near Baxley. Movement was
north at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Baxley, Hazlehurst, Graham, Plant Hatch, Snipesville, Denton and Pine
Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3195 8239 3196 8238 3194 8238 3194 8231
3195 8231 3193 8230 3194 8228 3191 8222
3169 8231 3160 8280 3179 8286 3184 8278
3185 8279 3191 8268 3192 8268 3193 8259
3196 8255 3195 8249 3197 8250 3197 8247
TIME...MOT...LOC 2013Z 198DEG 18KT 3165 8279 3175 8230
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DDSpecial Weather Statement
National Weather Service Jacksonville FL
441 PM EDT Tue Jul 12 2022
GAZ153-154-165-166-122115-
Inland Glynn GA-Inland Camden GA-Coastal Glynn GA-Coastal Camden GA-
441 PM EDT Tue Jul 12 2022
...Strong thunderstorms will impact portions of northeastern Camden
and Glynn Counties through 515 PM EDT...
At 441 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Darien to 6 miles southwest of Jekyll
Island. Movement was east at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Brunswick, St. Simons Island, Dock Junction, Country Club Estates,
Sea Island, Jekyll Island, Harrietts Bluff, Boys Estate and Dover
Bluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3119 8125 3110 8137 3085 8141 3087 8163
3142 8160 3136 8152 3133 8145 3133 8144
3131 8144 3128 8139 3129 8139 3128 8138
3130 8137 3131 8134 3128 8132 3128 8126
3127 8122
TIME...MOT...LOC 2041Z 260DEG 22KT 3134 8150 3103 8150
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
DDSpecial Weather Statement
National Weather Service Jacksonville FL
512 PM EDT Tue Jul 12 2022
GAZ154-166-122145-
Coastal Glynn GA-Coastal Camden GA-
512 PM EDT Tue Jul 12 2022
...Strong thunderstorms will impact portions of northeastern Camden
and southeastern Glynn Counties through 545 PM EDT...
At 512 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Little Saint Simons Island to near Jekyll
Island. Movement was east at 15 mph.
HAZARD...Winds in excess of 40 mph and minor flooding due to heavy
rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor flooding due to heavy rainfall is
possible.
Locations impacted include...
St. Simons Island, Jekyll Island and Sea Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3119 8125 3110 8137 3095 8140 3096 8151
3129 8141 3128 8138 3129 8139 3129 8138
3130 8137 3130 8134 3131 8134 3130 8133
3128 8132 3128 8123
TIME...MOT...LOC 2112Z 250DEG 13KT 3129 8134 3099 8146
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
523 PM EDT TUE JUL 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM FLOOD 1 S SAINT SIMONS 31.17N 81.39W
07/12/2022 GLYNN GA PUBLIC
SEVERAL REPORTS SOURCED FROM A LIVE TRAFFIC
MAP INDICATES SEVERAL AREAS OF STREET
FLOODING ALONG FREDERICA ROAD AND DEMERE
ROAD.
&&
ABSpecial Weather Statement
National Weather Service Jacksonville FL
600 PM EDT Tue Jul 12 2022
FLZ033-133-122230-
Coastal St. Johns FL-Inland St. Johns FL-
600 PM EDT Tue Jul 12 2022
...A strong thunderstorm will impact portions of southeastern St.
Johns County through 630 PM EDT...
At 600 PM EDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout near Saint Augustine Shores, or near
Saint Augustine, moving northeast at 20 mph.
HAZARD...Landspouts and winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Saint Augustine, Saint Augustine Beach, Saint Augustine Shores,
Butler Beach, Vilano Beach, Saint Augustine South, Anastasia, Dupont
Center and Elkton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2975 8121 2975 8144 2986 8148 2999 8126
2985 8121
TIME...MOT...LOC 2200Z 245DEG 19KT 2981 8138
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DDThe Jacksonville radar (KJAX), 83 km away, was scanning. The volume nearest the first event began at 21:58 UTC.
1 funnel cloud. Local standard time, as filed.
A narrow funnel cloud was reported with a thunderstorm west of St. Augustine. Radar estimated location.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1046277.